Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 66, NWS Topeka, KS

August 7, 2007Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 7, 2007, 4:13 AM CDT for Ottawa County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 4:13 AM CDT (09:13 UTC)
Expired
Aug 7, 2007, 5:00 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:20 AM CDTHAIL 1Minneapolis, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2520 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 070914
SVRTOP
KSC143-071000-
/O.NEW.KTOP.SV.W.0066.070807T0913Z-070807T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 500 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MINNEAPOLIS...OR ABOUT 21 MILES NORTH OF SALINA...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MINNEAPOLIS...
  BENNINGTON...
  WELLS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3919 9775 3930 9759 3930 9741 3929 9740
      3927 9737 3912 9737 3900 9748 3901 9780
      3916 9780

$$
3 follow-up statements
000 
WWUS53 KTOP 070930
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT TUE AUG 7 2007

KSC143-071000-
/O.CON.KTOP.SV.W.0066.000000T0000Z-070807T1000Z/
OTTAWA-
429 AM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN OTTAWA COUNTY...

AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MINNEAPOLIS...OR ABOUT 21 MILES NORTH OF 
SALINA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...BENNINGTON...WELLS AND NILES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3919 9775 3920 9764 3922 9752 3922 9744
      3922 9737 3912 9737 3896 9737 3896 9775
      3916 9775

$$
000 
WWUS53 KTOP 070941
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 AM CDT TUE AUG 7 2007

KSC143-071000-
/O.CON.KTOP.SV.W.0066.000000T0000Z-070807T1000Z/
OTTAWA-
440 AM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN OTTAWA COUNTY...

AT 420 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL OVER MINNEAPOLIS.  AT 440 
AM CDT...THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF WELLS...OR 
ABOUT 20 MILES NORTH OF SALINA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
BENNINGTON...WELLS AND NILES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3919 9768 3920 9764 3920 9755 3920 9746
      3919 9737 3912 9737 3896 9737 3896 9768
      3915 9768

$$
000 
WWUS53 KTOP 070957
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT TUE AUG 7 2007

KSC143-071007-
/O.EXP.KTOP.SV.W.0066.000000T0000Z-070807T1000Z/
OTTAWA-
457 AM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 500 AM CDT...

AT 457 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3919 9768 3920 9764 3920 9755 3920 9746
      3919 9737 3912 9737 3896 9737 3896 9768
      3915 9768

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:47 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 7, 3:47 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
347 AM CDT TUE AUG 7 2007

.DISCUSSION...
FORECAST CONCERN CONTINUES TO BE THE HEAT AND POSSIBLE CONVECTION.
08Z WATER VAPOR AND PROFILER DATA SHOW ANOTHER MCV HAS DEVELOPED
OVER THE CO HIGH PLAINS WITH THE CENTER OF THE UPPER RIDGE OVER THE
LOWER MS RIVER VALLEY. MEANWHILE THUNDERSTORMS HAVE DEVELOPED ALONG
A STALLED BOUNDARY/TROUGH AXIS WHICH AT 08Z WAS DIFFICULT TO
DISTINGUISH FROM THE OUTFLOW.

THERE REALLY HAS NOT BEEN MUCH CHANGE IN THE MODELS FROM PREVIOUS
RUNS SO HAVE NOT MADE ANY HUGE CHANGES TO THE PREVIOUS FORECAST.
FORECAST SOUNDINGS SHOW SOMEWHAT OF A CAPPING INVERSION IN PLACE FOR
TODAY AND WEDNESDAY. HOWEVER IT IS NOT SO STRONG THAT CONVERGENCE
ALONG THE TROUGH AXIS AND LEFT OVER OUTFLOW BOUNDARY COULD NOT
TRIGGER SOME CONVECTION. THINK THAT AFTERNOON CONVECTION SHOULD BE
LIMITED TO ISOLATED COVERAGE OVER MOST OF THE FOREST AREA WITH THE
CAP AS WELL THE MCV DRIFTING INTO CENTRAL NEB. BUT AS THE LOW LEVEL
JET INCREASES THE CONVERGENCE TONIGHT...THUNDERSTORMS COVERAGE WILL
LIKELY INCREASE TO WHAT IS CURRENTLY OCCURRING OVER NEB THIS
MORNING. WITH THE BOUNDARY A LITTLE FURTHER SOUTH TONIGHT...THINK
THUNDERSTORM CHANCES WILL BE CORRESPONDINGLY HIGHER AND HAVE
INCREASED POPS TO AROUND 50 PERCENT NEAR THE STATE LINE. MAINTAINED
SLIGHT CHANCES NORTH DURING THE DAY WEDNESDAY WITH SLIGHT CHANCES
OVER THE WHOLE AREA WEDNESDAY NIGHT. STILL THE CAP DOES NOT LOOK TO
BE UNBREAKABLE DURING THE DAY WEDNESDAY...AND MODELS SHOW A WEAK
WIND SHIFT MOVING FROM NORTHWEST TO SOUTHEAST INTO THE FORECAST
AREA OVERNIGHT. WHILE ISENTROPIC SFC DO NOT SHOW VERY LOW
CONDENSATION PRESSURE DEFICITS...IT HAS NOT TAKEN MUCH LIFT FOR
ELEVATED STORMS TO FORM THE PAST COUPLE NIGHTS. MID LEVEL TEMPS AND
THE CAP INCREASE FOR THURSDAY AS THE UPPER RIDGE BECOMES CENTERED
OVER EASTER KS BY SATURDAY. THEREFORE FORECAST REMAINS DRY WITH
LITTLE FORCING AND NO SIGNIFICANT BOUNDARIES SEEN IN THE MODEL
SOLUTIONS TO WARRANT POPS.

HAVE CONTINUED THE HEAT ADVISORY FOR TODAY AND EXTENDED IT INTO
WEDNESDAY. THERE APPEARS TO BE LITTLE RELIEF FROM THE HEAT AND
HUMIDITY FOR THE NEXT SEVERAL DAYS. MODELS KEEP THE MOISTURE AXIS IN
PLACE OVER THE FORECAST AREA WITH PWS AROUND 2 INCHES. THIS SHOULD
PREVENT AFTERNOON DEWPOINTS FROM MIXING OUT TO MUCH. WITH HIGHS
FORECAST TO BE IN THE UPPER 90S...HEAT INDICES SHOULD BE 105 TO 110.

&&

WOLTERS

.AVIATION...
VIGOROUS CONVECTION OVER CENTRAL NE OVERNIGHT APPEARS TO BRING
QUASISTATIONARY FRONTAL BOUNDARY SOUTH INTO NORTH CENTRAL KS BY THE
LATE AFTERNOON HOURS.  THIS MAY INCREASE CONVECTIVE CHANCES NEAR MHK
ESPECIALLY THIS AFTERNOON...HOWEVER WARMER MID LEVEL AIR IN PLACE
SEEMS TO PREVENT CONVECTION ON THE FORECAST SOUNDINGS...SO WILL
LIKELY NOT MENTION TS IN 12Z TAFS.  IF THE FRONT SINKS FURTHER SOUTH
INTO TAF SITES...CONVECTIVE CHANCES WOULD BE BETTER.  315K
ISENTROPIC LIFT AXIS SITS NEAR TAF SITES TODAY...SO WILL MENTION
SOME SCATTERED MID CLOUDS. SFC WINDS WILL BEGIN OUT OF THE SOUTH
TODAY WITH SOME GUSTS POSSIBLE THIS MORNING THROUGH EARLY AFTERNOON
HOURS.  AS FRONTAL BOUNDARY SINKS SOUTH LOW LEVEL WINDS WILL BACK
AROUND TO THE SOUTHEAST AND GUSTS WILL SUBSIDE.  AFTER SUNSET BEST
CONVERGENCE LOOKS TO REMAIN NORTH OF TAF SITES ONCE AGAIN...SO WILL
NOT MENTION TS AT THIS TIME.

&&

CAVANAUGH

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 700 PM CDT WEDNESDAY FOR ALL COUNTIES.

&&
Hazardous weather outlook, Aug 6, 4:40 PM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CDT MON AUG 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-072145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
440 PM CDT MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT TONIGHT. ALTHOUGH LOWS WILL FALL
INTO THE MIDDLE TO UPPER 70S...HIGH HUMIDITY LEVELS WILL KEEP HEAT
INDICES ABOVE 80 DEGREES THROUGH THE NIGHT.

THUNDERSTORMS COULD REDEVELOP OVER PORTIONS OF NORTH CENTRAL AND
NORTH EAST KANSAS TONIGHT. VERY HEAVY RAINFALL AND GUSTY WINDS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY WILL REMAIN IN EFFECT THROUGH THE DAY TUESDAY AS
AFTERNOON HEAT INDICES WILL COMMONLY BE IN THE 105 TO 108 DEGREE
RANGE.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH CENTRAL AND
PORTIONS OF NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY.
THUNDERSTORM CHANCES SPREAD TO THE ENTIRE OUTLOOK AREA FOR
WEDNESDAY NIGHT.

HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE WEEKEND WITH
AFTERNOON HEAT INDICES COMMONLY REACHING THE 100 TO 105 RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 7, 3:52 AM CDT, 21 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE AUG 7 2007

KSZ034-070930-
OTTAWA-
352 AM CDT TUE AUG 7 2007

THROUGH 430 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE MINNEAPOLIS...BENNINGTON AND WELLS.

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.